Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Tucson, AZ

July 16, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2022, 4:28 PM MST for Pima County, Arizona. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 4:28 PM MST (23:28 UTC)
Expired
Jul 16, 2022, 5:15 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:31 PM MSTHAIL 18 Ese Tucson, AZNEAR BILBY AND HOUGHTON.
Jul 16, 4:33 PM MSTHAIL 18 Ese Tucson, AZMEASURED 1 INCH HAIL NEAR THE INTERSECTION OF HOUGHTON RD AND POORMAN RD.
Jul 16, 4:35 PM MSTHAIL 1.58 Ese Tucson, AZSPOTTER REPORTED MEASURED 1.5 INCH HAIL NEAR THE INTERSECTION OF BILBY RD AND HOUGHTON RD.
Jul 16, 4:37 PM MSTHAIL 18 Ese Tucson, AZNEAR DREXEL AND HOUGHTON.
Jul 16, 4:47 PM MSTHAIL 12 Se Tucson, AZNEAR IRONWOOD EAST OF CRAYCROFT.
Jul 16, 4:49 PM MSTHAIL 12 Ese Tucson, AZPHOTO ON TWITTER AT GOLF LINKS AND WILMOT.
Jul 16, 4:52 PM MSTHAIL 14 Ese Tucson, AZPUBLIC REPORTED 1 INCH HAIL NEAR THE INTERSECTION OF PANTANO RD AND ESCALANTE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS55 KTWC 162328
SVRTWC
AZC019-170015-
/O.NEW.KTWC.SV.W.0021.220716T2328Z-220717T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
428 PM MST Sat Jul 16 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 515 PM MST.

* At 428 PM MST, a severe thunderstorm was located near Davis-Monthan
  Air Force Base, moving west at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
  Flowing Wells, South Tucson, Pascua Pueblo Yaqui Reservation,
  Valencia West, Tucson International Airport, Catalina Foothills,
  Saguaro National Park East, Summit, Tucson Estates, Rita Ranch and
  San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 11067 3203 11076 3212 11113 3235 11097
TIME...MOT...LOC 2328Z 112DEG 22KT 3212 11078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
3 follow-up statements
506 
WWUS55 KTWC 162334
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
434 PM MST Sat Jul 16 2022

AZC019-170015-
/O.CON.KTWC.SV.W.0021.000000T0000Z-220717T0015Z/
Pima-
434 PM MST Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 433 PM MST, a severe thunderstorm was located near Davis-Monthan
Air Force Base, moving west at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
Flowing Wells, South Tucson, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson International Airport, Catalina Foothills,
Saguaro National Park East, Summit, Tucson Estates, Rita Ranch and
San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 11067 3203 11076 3212 11113 3235 11097
TIME...MOT...LOC 2333Z 112DEG 22KT 3213 11082 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
763 
WWUS55 KTWC 162340
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
440 PM MST Sat Jul 16 2022

AZC019-170015-
/O.CON.KTWC.SV.W.0021.000000T0000Z-220717T0015Z/
Pima-
440 PM MST Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 440 PM MST, a severe thunderstorm was located over Davis-Monthan
Air Force Base, moving northwest at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
Flowing Wells, South Tucson, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson International Airport, Catalina Foothills,
Saguaro National Park East, Summit, Tucson Estates, Rita Ranch and
San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3218 11067 3203 11076 3212 11113 3235 11097
TIME...MOT...LOC 2340Z 121DEG 18KT 3217 11085 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
837 
WWUS55 KTWC 170012
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
512 PM MST Sat Jul 16 2022

AZC019-170022-
/O.EXP.KTWC.SV.W.0021.000000T0000Z-220717T0015Z/
Pima-
512 PM MST Sat Jul 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 515 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3218 11067 3203 11076 3212 11113 3235 11097
TIME...MOT...LOC 0012Z 112DEG 22KT 3224 11105 

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:05 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 16, 3:05 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sat Jul 16 2022

.SYNOPSIS...Above average heat will continue this weekend as we
see a daily chance of mainly afternoon and evening showers and
thunderstorms. An uptick in monsoon activity is possible next week
with temperature returning closer to normal.

&&

.DISCUSSION...Isolated to scattered thunderstorms have fired
across Santa Cruz county and southern Cochise county this
afternoon. This trend will continue into the evening hours mainly
west of a Safford to Sierra Vista line. Some of the stronger
storms will produce gusty/damaging winds and locally heavy rain.
The thunderstorm outflows will also generate areas of blowing
dust, especially W/NW of Tucson. later this afternoon into the
evening. A blowing dust advisory was issued for these areas
between 5 pm and 9 pm.

Sunday looks like a down day with warm mid-level temperatures
inhibiting storm development. At this time the best storm
activity will be across Santa Cruz county.

Isolated to scattered afternoon showers and thunderstorms each
day next week, with possible uptick in activity Wednesday and
Thursday associated with potential easterly wave passing by to our
south.

High temperatures remaining hot tomorrow then will gradually cool
on a daily basis down close to normal by next weekend.

&&

.AVIATION...Valid through 18/00Z.
ISOLD-SCT SHRA/TSRA with CIGS 8-12k ft AGL from KTUS/KOLS to the
northwest through 17/06Z and returning after 17/20Z with less
coverage than this afternoon. Diurnal SFC winds generally less than
12 kts with the exception of gusty and erratic thunderstorm
outflows. Dust can be picked up along the I-10 corridor in the
evening hours. Best chance for outflows will be late afternoon and
early evening for KTUS. Some of the storms could be strong with
brief MVFR conditions and wind gusts above 40 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average through the weekend with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Blowing Dust Advisory from 6 PM to 9 PM MST this evening for
  AZZ505.

 Blowing Dust Advisory until 8 PM MST this evening for
  AZZ501-502- 504.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 2:45 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
245 PM MST Sat Jul 16 2022

AZZ503-162230-
Upper Santa Cruz River and Altar Valleys including Nogales-
245 PM MST Sat Jul 16 2022

...A strong thunderstorm will impact portions of southeastern Pima
and southwestern Santa Cruz Counties through 330 PM MST...

At 245 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 8 miles northwest of Nogales, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Tubac, Rio Rico, Nogales International Airport, Patagonia
Lake State Park, Tumacacori, Pena Blanca Lake and Ruby.

This includes the following highways...
 Interstate 19 between mile markers 2 and 22.
 Route 82 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3139 11125 3140 11128 3164 11115 3154 11077
      3134 11089
TIME...MOT...LOC 2145Z 095DEG 13KT 3145 11104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AWH
Local storm report, Jul 16, 2:47 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
247 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 SW RIO RICO           31.44N 111.04W
07/16/2022  E1.00 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            MOSTLY DIME SIZE HAIL WITH SOME QUARTER SIZE
            HAIL FOR A FEW MINUTES.

&&

KJS
Local storm report, Jul 16, 2:50 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 SSW RIO RICO          31.44N 111.00W
07/16/2022  M1.50 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            1.5 INCHES MEASURED BY A CALIBER MEASURING
            TOOL.

&&

KJS
Local storm report, Jul 16, 2:57 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 SSW RIO RICO          31.43N 111.00W
07/16/2022  E1.00 INCH       SANTA CRUZ         AZ   PUBLIC

            REPORTED BY TRAINED SPOTTER.

&&

KJS
Special weather statement, Jul 16, 3:51 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
351 PM MST Sat Jul 16 2022

AZZ503-513-162330-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
351 PM MST Sat Jul 16 2022

...A strong thunderstorm will impact portions of eastern Santa Cruz
County through 430 PM MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 11 miles northeast of Nogales,
moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park and Kino Springs.

This includes the following highways...
 Interstate 19 between mile markers 2 and 16.
 Route 82 between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 11066 3134 11053 3134 11100 3165 11105
TIME...MOT...LOC 2251Z 085DEG 11KT 3146 11079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Local storm report, Jul 16, 4:14 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             15 ESE TUCSON           32.08N 110.67W
07/16/2022  E1.00 INCH       PIMA               AZ   PUBLIC

&&

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:00 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 15, 5:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 15, 5:13 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 15, 5:18 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 15, 5:42 PM MSTDust Storm AdvisoryTWCPima, Pinal93 min
Jul 15, 5:52 PM MSTSpecial Weather StatementTWCPinal38 min
Jul 15, 5:53 PM MSTSpecial Weather StatementTWC52 min
Jul 15, 6:06 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 15, 6:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 15, 6:13 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 15, 6:48 PM MSTSpecial Weather StatementTWCPinal42 min
Jul 16, 11:20 AM MSTBlowing Dust AdvisoryTWCPima, Pinal10 hr
Jul 16, 1:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 16, 1:54 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 16, 2:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 16, 3:21 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Jul 16, 3:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 16, 3:51 PM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 16, 4:06 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Jul 16, 4:45 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.